Kerosene poisoning is one of the most common accidental poisoning in children in developing countries due common use of kerosene in house-hold and unsafe storage practices. Aspiration pneumonitis is the most common manifestation of kerosene ingestion due to its low viscosity, high volatility, and low surface tension. The treatment of aspiration pneumonitis due to kerosene poisoning is symptomatic including oxygen support, respiratory monitoring, and careful monitoring of fluid balance. Children with severe respiratory distress and hypoxemia unresponsive to supplemental oxygen and/or severe central nervous system involvement require early intubation and mechanical ventilation. Transfer to the pediatric intensive care unit (PICU) is required at this stage. Emesis, gastric lavage, and administration of activated charcoal are contraindicated due to risk of aspiration. There is no clear benefit of using corticosteroids or prophylactic antibiotics. Asymptomatic children should be kept under observation for atleast 6 hours after exposure. The mortality rate is low and death occurs due to pneumonitis. Camphor is used in house-hold items including vaporized or topical cold preparations, liniments, moth repellents, for performing rituals in religious ceremonies, and in antimicrobial preparations. Camphor poisoning is not very common in childhood. Even small doses of camphor can cause serious toxicity and is potentially fatal. The onset of action is very rapid (5–15 minutes). The common manifestations are confusion, restlessness, delirium, and hallucinations, muscle twitching, myoclonus, ataxia, hyperreflexia, fasciculations, and seizures. Seizures are common and serious complication in camphor toxicity. The treatment is supportive including decontamination, gastric lavage, activated charcoal, and seizure control. Naphthalene is a major constituent of mothballs which are commonly used in household to protect clothes from moths. Though the poisoning with naphthalene is uncommon in children, most of the cases with naphthalene poisoning occur in developing countries where mothballs are still commonly used. The manifestations of naphthalene toxicity are predominantly due to acute intravascular hemolysis leading to anemia, hemoglobinuria, methemoglobinemia, and acute kidney injury (AKI). The treatment of naphthalene toxicity is supportive in form of transfusion of the packed red blood cells, monitoring of fluid and electrolyte balance, administration of alkalis in presence of hemoglobinuria, and renal replacement therapy. Prevention is better than cure. The strategies should be adopted to prevent children being exposed to these toxic compounds in the house-hold. Safe storage of toxic compounds away from the reach of children, avoiding storing kerosene in cold drink and beverage bottles, community education, provision of electricity in rural areas, safe cooking practices, and parental supervision are important interventions to prevent accidental poisoning among children.
Dayasiri M, Jayamanne SF, Jayasinghe CY. Kerosene oil poisoning among children in rural Sri Lanka. Int J Pediatr 2017;2017:8798610. DOI: 10.1155/2017/8798610.
Parekh U, Gupta S. Kerosene-a toddler's sin: A five years study at tertiary care hospital in western India. J Forensic Leg Med 2017;47: 24–28. DOI: 10.1016/j.jflm.2017.02.004.
Venkatesh C, Sriram P, Adhisivam B, Mahadevan S. Clinical profile of children with kerosene aspiration. Trop Doct 2011;41(3):179–180. DOI: 10.1258/td.2011.110093.
Tshiamo W. Paraffin (kerosene)* poisoning in under-five children: a problem of developing countries. Int J Nurs Pract 2009;15(3):140–144. DOI: 10.1111/j.1440-172X.2009.01748.x.
Jayashree M, Singhi S. Changing trends and predictors of outcome in patients with acute poisoning admitted to the intensive care. J Trop Pediatr 2011;57(5):340–346. DOI: 10.1093/tropej/fmq099.
Basu M, Kundu TK, Dasgupta MK, Das DK, Saha I. Poisoning, stings and bites in children-- what is new? An experience from a tertiary care hospital in Kolkata. Indian J Public Health 2009;53(4): 229–231.
Roy MP, Gupta R, Bhatt M, Aggarwal KC. Profile of children hospitalized with acute poisoning in New Delhi. Indian Pediatr 2017;54(3):246–247. DOI: 10.1007/s13312-017-1039-9.
Dayasiri M, Jayamanne SF, Jayasinghe CY. Patterns and outcome of acute poisoning among children in rural Sri Lanka. BMC Pediatr. 2018;18(1):274. DOI: 10.1186/s12887-018-1246-0.
Kohli U, Kuttiat VS, Lodha R, Kabra SK. Profile of childhood poisoning at a tertiary care centre in North India. Indian J Pediatr 2008;75(8): 791–794. DOI: 10.1007/s12098-008-0105-7.
Peshin SS, Gupta YK. Poisoning due to household products: A ten years retrospective analysis of telephone calls to the National Poisons Information Centre, All India Institute of Medical Sciences, New Delhi, India. J Forensic Leg Med 2018;58:205–211. DOI: 10.1016/j.jflm.2018.07.005.
Makrygianni EA, Palamidou F, Kaditis AG. Respiratory complications following hydrocarbon aspiration in children. Pediatr Pulmonol 2016;51(6):560–569. DOI: 10.1002/ppul.23392.
Das S, Behera SK, Xavier AS, Selvarajan S. Prophylactic Use of Steroids and Antibiotics in Acute Hydrocarbon Poisoning in Children. J Pharm Pract 2018; 897190018771520. DOI: 10.1177/0897190018771520.
Balme KH, Zar H, Swift DK, Mann MD. The efficacy of prophylactic antibiotics in the management of children with kerosene-associated pneumonitis: a double-blind randomised controlled trial. Clin Toxicol 2015;53(8):789–796. DOI: 10.3109/15563650.2015.1059943.
Sahana KS, Rajiv D. Camphor poisoning. Indian Pediatr 2012;49(10): 841–842. DOI: 10.1007/s13312-012-0174-6.
Matteucci MJ. One pill can kill: assessing the potential for fatal poisonings in children. Pediatr Ann 2005;34(12):964–968. DOI: 10.3928/0090-4481-20051201-12.
Khine H, Weiss D, Graber N, Hoffman RS, Esteban-Cruciani N, Avner JR. A cluster of children with seizures caused by camphor poisoning. Pediatrics 2009;123(5):1269–1272. DOI: 10.1542/peds.2008-2097.
Mathen PG, Sreekrishnan TP, Kumar KPG, Mohan N. Camphor Poisoning: A Rare Cause of Acute Symptomatic Seizures in Children. J Emerg Trauma Shock 2018;11(3):228–229. DOI: 10.4103/JETS.JETS_21_18.
Agarwal A, Malhotra HS. Camphor ingestion: an unusual cause of seizure. J Assoc Physicians India 2008;56:123–124.
Manoguerra AS, Erdman AR, Wax PM, Nelson LS, Caravati EM, Cobaugh DJ, et al. Camphor Poisoning: an evidence-based practice guideline for out-of-hospital management. Clin Toxicol 2006;44(4):357–370. DOI: 10.1080/15563650600671696.
Ekambaram S, Chandan Kumar KM, Mahalingam V. Acute kidney injury: A rare complication of mothball (Naphthalene) poisoning. Saudi J Kidney Dis Transpl 2017;28(6):1412–1415. DOI: 10.4103/1319-2442.220858.
Rahman MM, Mogni Mowla SG, Rahim A, Chowdhury FR, Jahan S, Hasan MN. Severe haemolytic anaemia due to ingestion of naphthalene (mothball) containing coconut oil. J Coll Physicians Surg Pak 2012;22(11):740–741. DOI: 11.2012/JCPSP.740741.
Uthuman AAA, Jayasinghe CS, Fernando AHN. Acute intravascular hemolysis due to naphthalene toxicity: a case report. J Med Case Rep 2019;13(1):91. DOI: 10.1186/s13256-018-1963-x.